Gastrointestinal issues are some of the most common and distressing problems reported by people living with Parkinson’s disease.
Parkinson’s disease slows down both the upper and lower gastrointestinal tracts. In the lower tract, this results in constipation. In the upper tract (your stomach), it can lead to nausea, vomiting and bloating. This phenomenon can cause discomfort and affect your nutrition.
Nausea and vomiting may be related to your antiparkinsonian medication. This is more likely to occur when you start a new treatment or your dose is increased too quickly.
Bloating is often related to delayed gastric emptying. You may feel overfull even when eating very light meals.
More than a third of people living with Parkinson’s disease are infected with Helicobacter pylori, bacteria that lives in the stomach or small intestine. In the general population, the infection can cause gastritis and uclers. In people with Parkinson’s disease, it can worsen motor fluctuations.
If these problems appear suddenly after starting a new medication or a dose increase, contact your neurologist to have your medication adjusted temporarily.
Your neurologist may also prescribe domperidone (Motilium), a medication that blocks the dopamine receptors in the upper gastrointestinal tract. It causes the stomach muscles to contract so that food can move more easily through the gastrointestinal system.
If you have severe motor fluctuations, your neurologist might have you tested for Helicobacter pylori bacteria.
Here are a few steps you can take to mitigate your stomach problems:
Want to reach out to people in Quebec affected by Parkinson’s disease?
Make a donation to our organization today.